Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 177, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2012, 4:15 PM EDT for Kershaw County, Lee County, Sumter County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2012, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 10, 2012, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Kershaw County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:30 PM EDT | TSTM WND DMG | Bishopville, SC | LEE COUNTY SHERIFFS OFFICE REPORTED MULTIPLE POWERLINES DOWN IN BISHOPVILLE. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1486 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
021
WUUS52 KCAE 102015
SVRCAE
SCC055-061-085-102100-
/O.NEW.KCAE.SV.W.0177.120710T2015Z-120710T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EDT TUE JUL 10 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LEE COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT
* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BISHOPVILLE...AND MOVING NORTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MULBERRY AND
BISHOPVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3394 8034 3433 8051 3440 8030 3436 8028
3433 8024 3434 8021 3437 8019 3437 8017
3432 8017 3428 8013 3423 8011 3420 8011
3416 8015 3409 8008 3408 8002
TIME...MOT...LOC 2016Z 245DEG 16KT 3421 8032
$$
AWP1 follow-up statement
913
WWUS52 KCAE 102036
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT TUE JUL 10 2012
SCC085-102046-
/O.CAN.KCAE.SV.W.0177.000000T0000Z-120710T2100Z/
SUMTER SC-
436 PM EDT TUE JUL 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR SUMTER COUNTY IS CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3404 8029 3435 8045 3440 8030 3436 8028
3433 8024 3434 8021 3437 8019 3437 8017
3432 8017 3428 8013 3423 8011 3420 8011
3416 8015 3409 8008 3408 8004
TIME...MOT...LOC 2036Z 245DEG 16KT 3425 8022
$$
SCC055-061-102100-
/O.CON.KCAE.SV.W.0177.000000T0000Z-120710T2100Z/
KERSHAW SC-LEE SC-
436 PM EDT TUE JUL 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR LEE AND KERSHAW COUNTIES...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BISHOPVILLE...
MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3404 8029 3435 8045 3440 8030 3436 8028
3433 8024 3434 8021 3437 8019 3437 8017
3432 8017 3428 8013 3423 8011 3420 8011
3416 8015 3409 8008 3408 8004
TIME...MOT...LOC 2036Z 245DEG 16KT 3425 8022
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:08 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 10, 4:08 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 408 PM EDT TUE JUL 10 2012 .SYNOPSIS... A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH ACROSS THE SOUTHERN PORTION OF THE CWA WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE WEEK. HEAVY RAIN WILL ACCOMPANY STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A LARGE TROUGH OF LOW PRESSURE COVERS THE MIDLANDS OF SOUTH CAROLINA AND EXTENDS INTO THE CENTRAL SAVANNAH RIVER AREA. SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA. COVERAGE IS SCATTERED. CURRENT FORECAST OF LIKELY POPS NORTH TO MAINLY HIGH CHANCE SOUTH WAS KEPT. TEMPERATURES AND DEWPOINTS AND WINDS WERE UPDATED WITH NAM/GFS MODEL BLEND WITH THE CURRENT FORECAST. SOME OF THE STORMS ARE SEVERE. TONIGHT... SLOW MOVING FRONT WILL CONTINUE TO BE THE FOCUS OF SHOWERS AND THUNDERSTORMS OVERNIGHT WITH THE SEVERE THREAT DECREASING LATER THIS EVENING. LIKELY TO CHANCE POPS CONTINUE OVER NIGHT. MODELS WAVER ON THE LOCATION OF THE FRONT...SO A MODEL BLEND OF WINDS WERE USED PLUS WENT WITH THE WARMER GUIDANCE LOW TEMPERATURES WITH HIGH DEWPOINTS EXPECTED OVERNIGHT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY THURSDAY...THE MID/UPPER LEVEL RIDGE WILL BEGIN TO BUILD WESTWARD ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS ACROSS THE REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE BUILDING RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY SOLID CHANCE POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR TO SLIGHTLY BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN TEMPERATURES WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND INCREASED MOISTURE IN THE ATMOSPHERE. EVEN WITH BERMUDA RIDGE BUILDING WESTWARD...WILL STILL CARRY CHANCE/LIKELY POPS THROUGH THE PERIOD...WITH A PEAK ASSOCIATED WITH DIURNAL HEATING MAX IN THE AFTERNOON AND LINGERING INTO THE EVENING. PRECIPITABLE WATER VALUES WILL BE AROUND 2 INCHES AND EXPECT LOCALLY HEAVY RAIN TO BE ASSOCIATED WITH STORMS ENHANCED EVEN MORE BY SLOW MOVEMENT. GUIDANCE AND LOCAL NUMBERS VERY CLOSE WITH POPS/TEMPS THROUGH THE PERIOD. HAVE STAYED NEAR/SLIGHTLY ABOVE CONSENSUS POPS THROUGH THE PERIOD. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE MID/UPPER LEVEL RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE TO BUILD WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES THROUGH SUNDAY NIGHT INTO MONDAY BEFORE FLATTENING OUT AS AN UPPER TROUGH DIGS ACROSS THE GREAT LAKES INTO THE MID ATLANTIC ON MONDAY. THE AXIS HIGH PRECIP WATER VALUES SHIFTS WEST OF THE FORECAST AREA WHICH WILL LOWER OVERALL PRECIP CHANCES...BUT WILL CONTINUE TO ADVERTISE CHANCE POPS GIVEN INSTABILITY AND PRESENCE OF A WELL INLAND PENETRATING SEA BREEZE BOUNDARY AS A FOCUS FOR CONVECTION. TEMPERATURES DURING THE PERIOD WILL BE NEAR NORMAL. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA. COVERAGE IS SCATTERED...BUT PLACED A TEMPO GROUP FOR THUNDERSTORMS AT ALL TERMINALS THROUGH 20Z. SEVERE WINDS AND VERY HEAVY RAIN PLUS HAIL ARE POSSIBLE WITH THESE STORMS. THERE WILL BE A LULL BETWEEN 20Z AND 23Z...BEFORE THE FRONT CROSSES THE REGION. WITH ALL OF THE MOISTURE AROUND...THERE WILL BE A CHANCE OF AT LEAST MVFR FOG AT SOME OF THE TERMINAL FORECAST. THE POSSIBILITY OF IFR CONDITIONS REMAIN...ESPECIALLY IN THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 10, 4:23 AM EDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 423 AM EDT TUE JUL 10 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 423 AM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 2:00 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 1 NNE BAMBERG 33.31N 81.03W
07/10/2012 BAMBERG SC DEPT OF HIGHWAYS
DOT REPORTS A FEW TREES DOWN IN THE BAMBERG AREA OVER TO
DENMARK.
&&
SJNSpecial weather statement, Jul 10, 2:14 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT TUE JUL 10 2012
SCZ036-041-101900-
BAMBERG-ORANGEBURG-
214 PM EDT TUE JUL 10 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 300 PM EDT...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GOVAN...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BOWMAN AND BRANCHVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3303 8107 3328 8121 3348 8079 3343 8023
3330 8050 3333 8051
TIME...MOT...LOC 1815Z 237DEG 8KT 3323 8107
SJNLocal storm report, Jul 10, 2:46 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 3 E GOVAN 33.22N 81.12W
07/10/2012 BAMBERG SC LAW ENFORCEMENT
SHERIFF REPORTED TREES DOWN ON EHRHARDT BETWEEN HWY 301
AND OLAR.
&&
SJNLocal storm report, Jul 10, 2:47 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG BAMBERG 33.30N 81.03W
07/10/2012 BAMBERG SC LAW ENFORCEMENT
SHERIFF REPORTED TREES AND POWERLINES DOWN IN BAMBERG
WITH POWER OUTAGES AROUND TOWN.
&&
SJNLocal storm report, Jul 10, 3:29 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 5 SSE WINNSBORO MILLS 34.28N 81.04W
07/10/2012 FAIRFIELD SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED POWER LINES DOWN AT THE
INTERSECTION OF SYRUP MILL ROAD AND PEACH ROAD.
&&
VAUGHANLocal storm report, Jul 10, 4:01 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG CAMDEN 34.26N 80.61W
07/10/2012 KERSHAW SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN IN THE CITY OF
CAMDEN.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:56 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more | 64 min |
| Jul 9, 10:08 PM EDT | Special Weather Statement | CAE | Aiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more | 67 min |
| Jul 10, 12:31 AM EDT | Special Weather Statement | CAE | Richland | 59 min |
| Jul 10, 1:01 AM EDT | Special Weather Statement | CAE | Lexington | 59 min |
| Jul 10, 1:13 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 47 min |
| Jul 10, 2:14 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 46 min |
| Jul 10, 2:26 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 49 min |
| Jul 10, 2:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 51 min |
| Jul 10, 3:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 49 min |
| Jul 10, 3:40 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 50 min |
| Jul 10, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 26 min |
| Jul 10, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 51 min |
| Jul 10, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 40 min |
| Jul 10, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 46 min |
| Jul 10, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 49 min |
| Jul 10, 7:13 PM EDT | Areal Flood Advisory | CAE | Richland | 62 min |
| Jul 10, 7:19 PM EDT | Flash Flood Warning | CAE | Richland | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.